Washington, 2018

Winter Weather in Washington, January 16, 2018

January 16, 2018 · NWS OTX · 5 events in 4 counties and zones

A moist occluded front passed through eastern Washington on January 16th. During the early morning hours this front brought pockets of freezing rain to some areas of eastern Washington.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist occluded front passed through eastern Washington on January 16th. During the early morning hours this front brought pockets of freezing rain to some areas of eastern Washington. Generally a few hundredths of an inch to slightly over one tenth of an inch of ice accumulation was noted in the Okanogan Valley and the southern valleys of the northeast Washington mountains. Mainly rain fell over the Columbia Basin with minor accumulations of snow in the mountains and the far northern valleys near the Canadian Border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 10:16 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 15, 10:16 PM PST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1016 PM PST Mon Jan 15 2018

.SYNOPSIS...
The weather turns unsettled for the rest of the work week. The
first frontal system arrives late tonight into Tuesday with a band
of light rain or snow. A second, wetter frontal system arrives
Wednesday night into Thursday with a rain/snow mix in the valleys
with snow in the mountains. A cooler and potentially snowy pattern
is possible for the weekend.

&&

.DISCUSSION...
Tonight through Tuesday night: The ridge of high pressure weakens
as the first of many Pacific weather systems move through the
region. High clouds are on the increase late this afternoon, while
areas of stratus and fog lurk in the Cascade valleys under the
easterly pressure gradient. These clouds will gradually raise
overnight, but models show the low level moisture remaining high
through the night. This will benefit sheltered locations and keep
overnight temperatures from radiating before the frontal band
arrives. The timing looks like precipitation will reach the
Cascades after midnight and spread eastward slowly through the
morning. Opted to favor of the mesoscale nam12 and hrrr for timing
and precipitation type, which trend max wet bulbs above zero with
most surface temperatures at or near freezing across north central
Washington for Tuesday morning. The challenge will be
precipitation type, but the trend looks to be more low elevation
rain or snow that transition to a valley rain/mountain snow by
afternoon. Pockets of of sleet or freezing rain are possible with
the onset, but should be localized. The lack of cold air damming
and mild afternoon temperatures favors this solution. The frontal
band stretches and sheers as it tracks eastward toward north Idaho
by afternoon, thanks to the remains of the upper ridge. Anticipate
light rain and mountain snow showers into the evening for the
Idaho Panhandle, before tapering off by Tuesday evening. Snowfall
amounts will range from 2 to 5 inches for the higher Cascades, to
1 to 2 inches in the northern mountains. Valley locations should
see an inch or less. Winds will veer to the south and southwest
with the boundary's passage but not enough to scrub the low level
moisture out. Stratus and patchy fog look to return for the
Cascade and northern valleys by Tuesday evening under light winds.
/rfox.

Wednesday through Thursday...The next organized storm system to
transit the region will occur during this period as another north
Pacific closed low approaches the region. In the southwest flow
aloft ahead of this feature a weak warm front will form over the
forecast area on Wednesday. Moisture with this warm front will not
be very deep and has been trending weaker over the last few model
runs...so the warm front portion of this complex will mainly
bring increasing clouds to most of the region on
Wednesday...however the Cascades will benefit from some low level
upslope and an approach of the deeper main moisture feed just
ahead of the trailing occlusion during the day with an onset of
light snow.

The main event will occur Wednesday night as the trailing
occluded front pushes through the region with a deeper feed of
moisture. This will be a night time transit which would normally
imply more of a snow event rather than rain...however the warm
front will simply reinforce the mild air mass which has been
prevalent over the region for the last week. Thus...with the
exception of the Methow Valley and some areas immediately near the
Cascades where a cooler air mass has been trapped against the
mountains most of the basin will experience a cold rain from this
system...with northern valleys possibly starting as snow but
turning over to a low accumulation rain/snow mix maybe Wednesday
night but almost certainly on Thursday. The mountains...the
Cascades in general and the northern mountains above 3500 feet or
so...will receive moderate to locally heavy snow accumulations.
the Cascades in particular may be a good candidate for a low end
Winter Storm Warning with this system with the northeast mountains
and Okanogan Highlands zones maybe worth advisories.

By Thursday afternoon the front will be directing the moisture
feed into the Idaho Panhandle...and with models all suggesting the
offshore parent low stalling off the BC coast...this front may
simply hang up and stall providing a focusing mechanism for
continued valley rain and mountain snow into the panhandle
through Thursday night with moderate travel impacts across Lookout
Pass possible.

Friday through Monday...Models are in agreement in holding the
offshore upper low off the coast as it slowly weakens. This will
promote a southwest or westerly moist flow through the region
ahead of it...with any number of minor impulses...poorly resolved
but inferred from pattern recognition...to kick off some random
daytime valley rain and mountain snow showers and overnight minor
accumulation snow showers just about anywhere in the forecast
area...an unsettled and slightly cooler more seasonal regime than
recent days.

On or about Sunday a new offshore upper low will approach the
coast and create another organized warm front/cold front couplet
which may be the next real storm system to bring widespread
precipitation...with a better chance of accumulating snow for the
valleys and northern basin as well as the mountains since by this
time the polar storm track will reside to the south with the
forecast area on the cold side of the polar jet. This upper low
may very well eject through the region...making for a cool and
unsettled snow showery regime through Monday as well. /Fugazzi

&&

.AVIATION...
06Z TAFS: Clouds will increase through the night as the next weather
system is pushing over the Cascades. Chance of -ra or -rasn will
increase starting aft 10Z and spread southwest to northeast
through the morning hours. It will clear the TAF locations btwn
18-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  39  30  38  37  40 /   0  90  10  10  90  40
Coeur d'Alene  30  39  30  39  36  39 /   0  80  10  10  90  60
Pullman        35  43  32  44  38  44 /   0  90   0  10  90  60
Lewiston       36  46  33  47  41  47 /   0  90  10  10  50  80
Colville       30  36  31  37  34  39 /   0  70  20  20  90  30
Sandpoint      30  36  30  36  34  38 /   0  50  40  20  90  60
Kellogg        33  38  29  38  34  38 /   0  50  10  10  90  80
Moses Lake     33  43  31  39  34  44 /  30  90  10  10  70  20
Wenatchee      33  39  31  34  30  37 /  50  80  10  30  90  20
Omak           32  37  29  34  32  36 /  30  80  10  50  90  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jan 15, 6:33 AM PST, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
633 AM PST Mon Jan 15 2018

IDZ001>003-026-WAZ031>038-041-043-044-161445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
633 AM PST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ004-WAZ042-161445-
Central Panhandle Mountains-East Slopes Northern Cascades-
633 AM PST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An active weather pattern is expected to develop this week with a
series of storm systems moving through. Light snow accumulations
are expected in the Cascades Tuesday. A much more active pattern
sets up Wednesday night and persists through the weekend. Snow
will likely cause travel impacts at times in the Cascades as well
as the Central Panhandle Mountains.

IDZ027-161445-
Lewis and Southern Nez Perce Counties-
633 AM PST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of North Central
Idaho.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A wet weather system Wednesday night and Thursday has the
potential to produce moderate rainfall which could lead to minor
mudslides on steep slopes due to saturated ground.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Upper Columbia Basin

When
January 16, 1:00 AM PST to 7:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Public
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A member of the public reported 0.15 inches of glaze ice from freezing rain covering an automobile at Grand Coulee.

Winter Weather, Okanogan Valley

When
January 16, 2:00 AM PST to 8:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
ASOS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The remote observing station at the Omak Airport reported 0.15 inches of freezing rain accumulation in a six hour period from 2:00 AM to 6:00 AM before turning over to light snow.

Winter Weather, Okanogan Valley

When
January 16, 2:00 AM PST to 8:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public reported a 0.15 inch thick glaze of ice from freezing rain covering an automobile at Oroville.

Winter Weather, Okanogan Highlands

When
January 16, 2:00 AM PST to 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public reported 0.10 inch of sleet and freezing rain creating a glaze of ice on automobiles and roads in the Sanpoil River Valley near Keller.

Winter Weather, Northeast Mountains

When
January 16, 5:00 AM PST to 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported cars and roads covered by a light coat of ice from freezing rain in Springdale. The freezing rain lasted 3 hours with an estimated 0.05 inches of ice accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730397, 730395, 730396, 730398, 730403.